Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 265, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2005, 8:56 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2005, 8:56 PM MDT (02:56 UTC)
- Expired
- Jul 16, 2005, 10:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 204 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:06 PM MDT | HAIL 1.75 | Sentinel Butte, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:10 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 16, 6:15 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2375 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2709 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 170256
SVRBIS
NDC007-033-053-170400-
/O.NEW.KBIS.SV.W.0265.050717T0256Z-050717T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM MDT SAT JUL 16 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 1000 PM MDT(1100 PM CDT)
* AT 954 PM CDT(854 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM THEODORE ROOSEVELT
NATIONAL PARK NORTH UNIT TO SENTINEL BUTTE...OR ALONG A LINE
EXTENDING FROM 40 MILES SOUTHEAST OF WILLISTON TO 52 MILES WEST OF
DICKINSON...AND MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GRASSY BUTTE AROUND 915 PM MDT
FAIRFIELD AROUND 935 PM MDT
LAT...LON 4769 10355 4769 10304 4769 10304 4767 10313
4732 10311 4700 10318 4698 10325 4692 10324
4692 10400
$$
ABELING2 follow-up statements
000
WWUS53 KBIS 170317
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1017 PM CDT SAT JUL 16 2005
NDC007-033-053-170400-
/O.CON.KBIS.SV.W.0265.000000T0000Z-050717T0400Z/
GOLDEN VALLEY ND-BILLINGS ND-MCKENZIE ND-
917 PM MDT SAT JUL 16 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM MDT(1100 PM
CDT) FOR SOUTH CENTRAL MCKENZIE...NORTHERN BILLINGS AND NORTHERN
GOLDEN VALLEY COUNTIES...
AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM THEODORE ROOSEVELT NATIONAL
PARK NORTH UNIT TO 36 MILES SOUTHWEST OF FAIRFIELD...OR ALONG A LINE
EXTENDING FROM 47 MILES SOUTHEAST OF WILLISTON TO 52 MILES WEST OF
DICKINSON...MOVING SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GRASSY BUTTE AROUND 925 PM MDT
FAIRFIELD AROUND 945 PM MDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SATURDAY EVENING(1100 PM CDT SATURDAY EVENING) FOR WESTERN NORTH
DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000
PM MDT SATURDAY EVENING(1100 PM CDT SATURDAY EVENING) FOR SOUTHERN
NORTH DAKOTA.
LAT...LON 4769 10355 4769 10304 4769 10304 4767 10313
4732 10311 4700 10318 4698 10325 4692 10324
4692 10400
$$
ABELING000
WWUS53 KBIS 170358
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT SAT JUL 16 2005
NDC049-170409-
/O.CAN.KBIS.TO.W.0052.000000T0000Z-050717T0415Z/
MCHENRY ND-
1059 PM CDT SAT JUL 16 2005
...THE TORNADO WARNING FOR CENTRAL MCHENRY COUNTY IS CANCELLED...
THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR
WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR SOUTHERN NORTH DAKOTA.
LAT...LON 4838 10029 4837 10025 4830 10025 4816 10061
4823 10066 4831 10075 4846 10044 4850 10032
4852 10029
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:10 PM MDT, 6 hours 46 minutes earlier.
Area forecast discussion, Jul 16, 2:10 PM MDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT SAT JUL 16 2005 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... FORECAST CHALLENGE OF CONCERN WAS THE THUNDERSTORM THREAT TONIGHT AND SUNDAY. LATEST SURFACE ANALYSIS SHOWED LOW PRESSURE FROM SASKATCHEWAN INTO ERN MONTANA WITH AN E-W WARM FRONT ACROSS THE NORTH AND SOUTH DAKOTA BORDER. AREA OF CLOUD COVER ACROSS PARTS OF WEST AND CENTRAL NORTH DAKOTA HAS KEPT SURFACE HEATING DOWN WITH TEMPERATURES MAINLY IN THE 80S NORTH TO THE LOWER 90S FAR SOUTH. LAST LOOK AT THE AREA 88DS SHOWED SOME LEFTOVER ELEVATED THUNDERSHOWERS ACROSS PARTS OF SCNTRL NORTH DAKOTA. SOUTHEAST WINDS FROM 15 TO 25 MPH WERE NOTED ACROSS MOST OF THE REGION. MODELS TODAY WERE VERY SIMILAR IN BRINGING A STRONG SHORTWAVE ACROSS THE REGION TONIGHT AND SUNDAY...DRAGGING A COLD FRONT THROUGH WITH SHOWERS AND THUNDERSTORMS. STILL HAVE A SLIGHT RISK OUT FOR MUCH OF THE FORECAST AREA. EVEN THOUGH THE HEATING HAS BEEN KEPT IN CHECK TODAY I STILL FEEL THAT THE THREAT FOR SOME SEVERE STORMS IS STILL A REAL POSSIBILITY THIS EVENING AND TONIGHT. MODEL CAPES WERE AROUND 3,000 J/KG WITH A PROGGED UPPER LEVEL 50KT JET FORECAST TO COME INTO THE REGION THIS EVENING. THE HIGH DEW POINTS FAVOR THE THREAT FOR SOME LOCALLY HEAVY RAIN IN SPOTS NORTH OF THE WARM FRONTAL BOUNDARY AND WILL MENTION IT IN THE ZONES. FEEL THAT THE MAIN THUNDERSTORM ACTIVITY WILL FORM ALONG AND BEHIND THE COLD FRONT TONIGHT. TEMPERATURES WILL COOL DOWN INTO THE 70S ON SUNDAY AND REMAIN PLEASANT INTO MONDAY AND THEN START TO WARM BACK IN THE 80S ON TUESDAY AS UPPER LEVEL RIDGING DEVELOPS IN THE PLAINS. .LONG TERM... WEDNESDAY AND THURSDAY SATURDAY LOW AMPLITUDE FLOW ALOFT WILL RESULT IN WEAK UNCERTAIN SURFACE FEATURES. CONSEQUENTLY CHANCE OF PRECIP WILL REMAIN LOW. FRIDAY AND SATURDAY GFS MOVES A TROUGH INTO THE PLAINS DRIVING A SURFACE LOW ACROSS NEBRASKA/SOUTH DAKOTA. THIS IS A CHANGE FROM THE PREVIOUS RUN. FOR NOW WILL STAY WITH PREVIOUS FORECAST KEEPING A SLIGHT CHANCE OF PRECIP ACROSS OUR EASTERN MOST COUNTIES. OVERALL...TEMPS THROUGH THE PERIOD SHOULD BE AROUND NORMAL. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FAR SOUTHWEST LATE TONIGHT AND SUNDAY MORNING. && JENSEN/TSW
Hazardous weather outlook, Jul 16, 4:35 AM MDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 535 AM CDT SAT JUL 16 2005 NDZ001-009-017-018-031>033-171033- BILLINGS-DIVIDE-DUNN-GOLDEN VALLEY-MCKENZIE-STARK-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY... WATFORD CITY...MEDORA AND BEACH 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND 100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT 15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT. AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ040-041-043-044-171033- ADAMS-BOWMAN-HETTINGER-SLOPE- INCLUDING THE CITIES OF...BOWMAN...MOTT AND HETTINGER 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT A. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND 100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT 15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT. AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY IS IN EFFECT FOR SUNDAY MORNING IN THE FAR SOUTHWEST. EXPECT NORTH WINDS TO INCREASE TO 30 TO 35 MPH AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-171033- BOTTINEAU-BURKE-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE- LOGAN-MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-PIERCE- RENVILLE-ROLETTE-SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS- INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK... MANDAN...WASHBURN...STANLEY...RUGBY...LINTON...HARVEY...ELLENDALE... CARRINGTON...BEULAH...BELCOURT AND ASHLEY 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT A. .DAY ONE...TODAY AND TONIGHT AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Jul 16, 7:17 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 8 S STANLEY 48.20N 102.39W
07/16/2005 1.00 INCH MOUNTRAIL ND PUBLIC
HAILED STARTED AT 755 PM CDT AND WAS STILL OCCURRING AT
805 PM CDT
&&
JCLocal storm report, Jul 16, 8:06 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 22 WNW FAIRFIELD 47.30N 103.65W
07/16/2005 0.88 INCH BILLINGS ND TRAINED SPOTTER
&&
TWHLocal storm report, Jul 16, 8:28 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL 5 N FAIRFIELD 47.26N 103.22W
07/16/2005 3.00 INCH BILLINGS ND LAW ENFORCEMENT
REPORTED ON HIGHWAY 85
&&
VJENSENLocal storm report, Jul 16, 8:39 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL GRASSY BUTTE 47.40N 103.25W
07/16/2005 0.75 INCH MCKENZIE ND TRAINED SPOTTER
&&
VJENSENLocal storm report, Jul 16, 8:41 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 13 N WATFORD CITY 47.99N 103.27W
07/16/2005 1.00 INCH MCKENZIE ND TRAINED SPOTTER
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 51 min |
| Jul 16, 6:51 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 54 min |
| Jul 16, 7:04 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 56 min |
| Jul 16, 7:16 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 37 min |
| Jul 16, 7:24 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 51 min |
| Jul 16, 7:31 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 59 min |
| Jul 16, 7:36 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 39 min |
| Jul 16, 7:47 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 43 min |
| Jul 16, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 53 min |
| Jul 16, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 28 min |
| Jul 16, 8:23 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 49 min |
| Jul 16, 8:27 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 66 min |
| Jul 16, 8:45 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jul 16, 9:27 PM MDT | Tornado Warning | BIS | McHenry | 31 min |
| Jul 16, 9:46 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 59 min |
| Jul 16, 9:51 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 31 min |
| Jul 16, 9:56 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 34 min |
| Jul 16, 10:44 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.